Pennsylvania, 2026Damaging Winds in Pennsylvania, March 31, 2026
March 31, 2026 · NWS CTP · 6 events in 3 counties and zones
A boundary set up across eastern Ohio and western Pennsylvania allowed for ample lift ahead of the cold frontal passage given sufficient instability and ample shear in place across the region during the afternoon and evening hours of March 31, 2026. These thunderstorms began to develop across western Ohio and gradually developed stronger as they continued tracking across central and eastern Ohio…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary set up across eastern Ohio and western Pennsylvania allowed for ample lift ahead of the cold frontal passage given sufficient instability and ample shear in place across the region during the afternoon and evening hours of March 31, 2026. These thunderstorms began to develop across western Ohio and gradually developed stronger as they continued tracking across central and eastern Ohio and into portions of western Pennsylvania. This line of thunderstorms along the boundary caused multiple instances of tree damage across Warren and McKean counties with no injuries reported despite all of the tree damage. A secondary surge of thunderstorms later in the evening allowed for a tree to get knocked down in Clearfield County, with no injuries reported from this incident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 31, 1:58 PM EST, 4 hours 36 minutes earlier. Its key messages:
- 1) Storms late today and tonight will cause localized heavy rain and likely cause strong, damaging winds and maybe large hail and an isolated tornado. 2) Slow moving front will move down from the north tonight and waggle north/south over the CWA for the next several days.
Area forecast discussion, Mar 31, 1:58 PM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
258 PM EDT Tue Mar 31 2026
.WHAT HAS CHANGED...
* Refined timing of storms across the N
* Lowered temps a little on Wed and significantly on Thurs
(mainly in the east)
&&
.KEY MESSAGES...
1) Storms late today and tonight will cause localized heavy
rain and likely cause strong, damaging winds and maybe large
hail and an isolated tornado.
2) Slow moving front will move down from the north tonight and waggle
north/south over the CWA for the next several days.
&&
.DISCUSSION...
KEY MESSAGE 1: Storms late today and tonight will cause
localized heavy rain and likely cause strong, damaging winds and
maybe large hail and an isolated tornado.
Watch #79 has just been issued until 9 PM. While cloud cover and
stabilization from earlier showers/storms is around at this time
(18Z), some destabilization is expected before forcing arrives
from the W. Line of light showers over CLE is likely along a
weak trough and is attached to a particularly energetic storm
over LE headed for BUF. We were OK with adding the northern tier
of counties into the watch with an eye to that line having some
hope of developing. In fact, a few CGs just showed up N of
Ashtabula Co OH. So, it's on track, just more likely for NY than
our CWA. We still feel the main event for Central PA will be a
little later in the day (perhaps not until 5 or 6 PM onward).
So, the watch running until 9 PM is a good start. If storms look
like they will sneak to the south a bit more before that time,
we could certainly expand the watch southward. We will probably
need a second watch for later this evening as we expect the best
forcing to arrive late in the day. Storm threats of all three
flavors (wind, hail, and tornado) still look possible, but wind
damage is the main worry. The shear along any differential
heating boundaries or outflow boundaries (like the one the big
LE cell may create) will be high, so the tornado threat is still
non-zero. Deep layer shear of 50+KT and 100mb mixed-layer CAPE
of 800-100J/kg in advance of that pre-frontal trough are cut off
for the moment by CIN of some repute. Overall, the storm
threats do look more likely after 5 PM, but we'll get the word
out early today.
Heavy rain is also a potential trouble for the nrn tier. Earlier
rain/storms that dipped south to near I-80 made light rainfall,
but every little bit can add up when multiple storms are
expected to affect the area this evening/tonight. Not strong
enough reasons for a flood watch at this point, though, as the
FFG is still in the .
---------------------------
KEY MESSAGE 2: Slow moving front will move down from the north
tonight and waggle north/south over the CWA for the next several
days.
The front over ONT will drop southward into PA tonight, but not
get too far into the CWA before sunrise. Plenty of clouds and
scattered to numerous showers will still be around in the
morning. These should get more numerous throughout the day, and
there is a MRGL risk of severe wx (wind/hail) across the srn
half of the CWA. The clouds and stable conditions in the AM will
pose a challenge for storms to grow big. But, there will likely
be some breaks in the clouds late in the AM and early aftn to
get some destabilization going. Have nudged guidance temps down
a bit for Wed -- and even more-so on Thursday, especially in
the eastern half of the CWA. Deep easterly flow and cloud cover
will make it a challenge to get temps out of the 40s over
eastern PA, and above 55F in the eastern half of our CWA. JST
and BFD will be laughing at us as they top out in the 60s and
perhaps L70s - where the front pushes north as a warm front.
They will have higher PoPs than the east as the front should
help touch off sct/nmrs SHRA/TSRA.
The front lifts north/eastward through the rest of the CWA
Thursday night or Friday morning. We will still carry PoPs thru
the day Fri as many guidance models show the front returning as
a cold front into the W. A train of sfc lows will carry moisture
into the area through the weekend. A good push of colder air
finally busts through late Sun or Sun night. It looks like it
will be cold enough to make some snow mix in for the higher
elevations of the NW in last could of hours. A stray SHSN is not
out of the question Monday in the far NW, too. But, we'll leave
PoPs unmentionable at this range.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions are expected through the afternoon for most of
Central PA as an area of showers and embedded thunderstorms
moves out of the region to the east. Expect additional showers
and thunderstorms to develop over northwest PA later this
afternoon, potentially bringing brief restrictions to BFD. These
storms may be capable of producing strong wind gusts and very
heavy rainfall.
Another round of showers and weakening thunderstorms will move
in from the northwest after 00Z along a slow moving cold front.
These will spread southeastward through the night, likely
reaching MDT and LNS by sunrise. There is low confidence as to
how far south and east any lightning associated with these
storms will make it as they will be entering a more stable
environment, but a few lightning strikes may be possible north
and west of AOO and UNV. Ceilings lower from north to south as
these move in, falling to IFR at BFD, JST, and IPT after 06Z.
MVFR ceilings should develop at AOO and UNV, while MDT and LNS
likely remain VFR.
Wind gusts decrease overnight, resulting in a period of LLWS at
most TAF sites as a 40 to 55 knot low-level jet moves into
Central PA.
Outlook...
Wed-Sat...Numerous SHRA with restrictions possible, especially
on the cool side of a frontal boundary that oscillates across
central PA during this timeframe.
Sun...Restrictions possible with showers and thunderstorms ahead
of a strong cold front.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
WHAT HAS CHANGED...Dangelo
KEY MESSAGES...Dangelo
DISCUSSION...Dangelo/Colbert/Bauco
AVIATION...BaucoHazardous weather outlook, Mar 31, 5:29 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
629 PM EDT Tue Mar 31 2026
PAZ004>006-010>012-017>019-024-037-041-042-045-046-049-012230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-
629 PM EDT Tue Mar 31 2026
...SEVERE THUNDERSTORM WATCH 83 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025>028-033>035-050>053-058-012230-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Snyder-
Montour-Northumberland-Columbia-Schuylkill-
629 PM EDT Tue Mar 31 2026
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Isolated severe thunderstorms are possible this early tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated severe thunderstorms are possible Wednesday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ036-056-057-059-063>066-012230-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
629 PM EDT Tue Mar 31 2026
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated severe thunderstorms are possible Wednesday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Warren
- When
- March 31, 6:34 PM EST
- Where
- Warren County, 0.21 mi NE of Tidioute
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.682, -79.417
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down across Route 127 and Campbell Hill Road approximately 1 mile west of Tidioute.
Thunderstorm Wind, Warren
- When
- March 31, 6:55 PM EST
- Where
- Warren County, 0.24 mi SE of Tiona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.748, -79.066
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down across Six Mile Road approximately 3 miles south-southeast of Clarendon.
Thunderstorm Wind, Warren
- When
- March 31, 6:56 PM EST
- Where
- Warren County, 0.77 mi NNW of Weldbank
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.761, -79.085
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down onto Cherry Grove Road approximately 1 mile south-southeast of Clarendon.
Thunderstorm Wind, McKean
- When
- March 31, 7:06 PM EST
- Where
- McKean County, 1.13 mi ESE of Degolia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.914, -78.649
A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down onto Minard Run Road approximately 3 miles north-northeast of Lewis Run.
Thunderstorm Wind, McKean
- When
- March 31, 7:24 PM EST
- Where
- McKean County, 2.17 mi WSW of Smethport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.810, -78.490
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down across Route 59 in Smethport.
Thunderstorm Wind, Clearfield
- When
- March 31, 9:21 PM EST
- Where
- Clearfield County, 0.62 mi N of Susquehanna Bridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.989, -78.479
A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down across Washington Avenue approximately 1 mile south-southwest of Hyde.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 31, 2026$220,000 · EF1 · 30 events
- Flash Flooding and Flood in New York, March 31, 2026$129,000 · 15 events
- Flood in New York, March 31, 2026$250,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, March 31, 2026$48,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in New York, March 31, 2026$17,000 · EF1 · 17 events
- High Wind in Wisconsin, March 31, 2026$30,000 · 58 kt wind · 2 events
- Drought in North Carolina, March 31, 202619 events
- Damaging Wind in Mississippi, March 31, 2026$20,000 · 1 event
- Hail and Damaging Winds in New York, March 31, 2026$10,000 · 1.75 in hail · 15 events
- Hail in Illinois, March 31, 20261.75 in hail · 12 events
- Drought in Oklahoma, March 31, 20269 events
- Drought in South Dakota, March 31, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317638, 1317639, 1317640, 1317641, 1317642, 1317643.